Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 314, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2004, 4:12 PM CDT for Clark County, Meade County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2004, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 22, 2004, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:25 PM CDT | TSTM WND GST 60 | Fowler, KS | |
| Jul 22, 4:25 PM CDT | TSTM WND GST 70 | 3 Se Minneola, KS | 2-3 INCH DIAMETER TREE LIMBS DOWNED. |
| Jul 22, 4:27 PM CDT | TSTM WND GST 70 | 3 E Fowler, KS | |
| Jul 22, 4:35 PM CDT | TSTM WND GST 70 | 3 W Minneola, KS | |
| Jul 22, 4:35 PM CDT | HAIL 0.75 | 3 W Minneola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 222112 SVRDDC KSC025-119-222200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 411 PM CDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLARK COUNTY IN SOUTHWEST KANSAS. EASTERN MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 500 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF MINNEOLA...MOVING SOUTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN CLARK COUNTY... RURAL AREAS OF EASTERN MEADE COUNTY... MINNEOLA... FOWLER... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AT 345 PM CDT THE PUBLIC REPORTED 3 INCH TREE LIMBS DOWN 4 MILES SOUTHEAST OF MINNEOLA THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR NORTHERN CLARK COUNTY. LAT...LON 3703 10035 3711 9992 3745 9983 3746 10028 $$ & UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:18 AM CDT, 12 hours 54 minutes earlier.
Area forecast discussion, Jul 22, 3:18 AM CDT, 12 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 AM CDT THU JUL 22 2004 .DISCUSSION... DAYS 1-2... WESTERN KS REMAINS UNCAPPED ONCE AGAIN, WITH THUNDERSTORMS DEVELOPING BY EARLY AFTERNOON YESTERDAY, AND OUTFLOW CONTINUING TO DEVELOP MORE STORMS EARLY THIS MORNING. LAPSE RATES ARE POOR WITH VERY WARM AIR FROM 600-300MB. BUT, IT DOESNT TAKE MUCH INSTABILITY TO GET GARDEN VARIETY STORMS. GIVEN THE HIGH CLOUD BASES, SOME OF THE STORMS COULD EVEN GENERATE GUSTY WINDS AGAIN THIS AFTERNOON. ASSUMING CONVECTIVE DEBRIS DISSIPATES ENOUGH TO ALLOW LOW-MID 90S SFC TEMPS, SCATTERED SURFACE BASED STORMS SHOULD FIRE BY EARLY TO MID-AFTERNOON ALONG THIS BOUNDARY. THESE NEW STORMS WILL PUSH OUTFLOW INTO OUR SOUTHERN COUNTIES BY 5-7 PM WHERE ANOTHER BROKEN LINE OF STORMS COULD INITIATE. A COLD FRONT WILL PLOW SOUTH INTO WESTERN KANSAS TONIGHT. ALTHOUGH INSTABILITY/SHEAR WILL BE LACKING, THERE WILL BE ENOUGH MOISTURE AND LIFT ALONG AND NORTH OF THE FRONT TO KEEP ELEVATED STORMS GOING. PREVIOUS FCST HAD 100 POPS ACROSS MOST OF THE FCST AREA. SEE NO REASON TO BACK AWAY AT THIS POINT. THERMAL BOUNDARY WILL PUSH SOUTH OF OUR FCST AREA BY FRIDAY/FRIDAY NIGHT. BUT WITH THE 700MB BOUNDARY/DEEP MOISTURE REMAINING OVER KANSAS, AND NON-EXISTENT CAPPING, ELEVATED CONVECTION WILL BE POSSIBLE, ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE FCST AREA. DAYS 3-7... NO CHANGES. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 64 73 60 / 40 100 70 30 GCK 89 62 72 59 / 40 80 50 20 EHA 90 63 72 59 / 40 60 60 30 LBL 92 64 73 60 / 40 70 70 30 HYS 89 63 73 60 / 40 100 60 20 P28 96 66 78 62 / 20 100 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && FINCH/KRUSE
Hazardous weather outlook, Jul 22, 3:34 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT THU JUL 22 2004 KSZ030-031-043>046-061>066-074>081-084>090-231000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 334 PM CDT (234 PM MDT) THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHWEST KANSAS THIS AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, HOWEVER, A FEW ISOLATED SEVERE STORMS ARE POSSIBLE. THESE STORMS WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHWEST KANSAS TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. A FEW ISOLATED SEVERE STORMS ARE POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. SOME AREAS MAY RECEIVE LOCALLY HEAVY RAINFALL WHICH COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHWEST KANSAS. 27
In the hours before
Local storm report, Jul 22, 3:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 16 SSW MEADE 37.07N 100.45W
07/22/2004 0.75 INCH MEADE KS PUBLIC
0316 PM HAIL 12 S MEADE 37.11N 100.34W
07/22/2004 0.75 INCH MEADE KS PUBLIC
&&
LACYLocal storm report, Jul 22, 4:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 4 SE MINNEOLA 37.40N 99.96W
07/22/2004 CLARK KS PUBLIC
2-3 INCH DIAMETER TREE LIMBS DOWN.
&&
15The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:50 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 55 min |
| Jul 22, 3:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 41 min |
| Jul 22, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 45 min |
| Jul 22, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.